Warfarin and a Positive IgG Anticardiolipin Antibody Test Result

Arthur Kavanaugh, MD

Disclosures

November 22, 2000

Question

I recently saw a patient with 2 transient ischemic attack-like episodes of regional limb weakness and parasthesias lasting for short periods without sequelae. Testing revealed a moderately elevated IgG anticardiolipin levels but negative test results for B2 glycoprotein I. The patient had already been placed on warfarin sodium (Coumadin) by her primary care physician. Neurologic evaluation, including computed tomogram, was normal. There are no other stigmata of systemic disease. I find it hard to justify stopping the warfarin.

Douglas Mund, MD

Response from Arthur Kavanaugh, MD

I understand the sentiment raised by the questioner; namely, that he is reluctant to stop the warfarin, but that the indications for anticoagulation might appear "soft" to some clinicians. Perhaps there was more information available to the original clinician that influenced the decision to begin anticoagulation therapy, or perhaps after discussing the risk/benefit ratio, the patient preferred to take the more aggressive therapeutic approach. One approach might be to aim the degree of anticoagulation to optimize the risk/benefit ratio. Both prevention of thrombotic events and the risk of bleeding vary directly with the intensity of anticoagulation. Might it be preferable to aim for a somewhat less stringent degree of anticoagulation?

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....